Arkansas, 2009Hail in Arkansas, April 12, 2009
April 12, 2009 · NWS JAN · 3 events in 2 counties and zones
During the late afternoon and evening hours of Easter Sunday, a large and strong upper level low clashed into an air mass where high levels of moisture were being pulled northward. This resulted in scattered severe storms which produced penny to half dollar sized hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening hours of Easter Sunday, a large and strong upper level low clashed into an air mass where high levels of moisture were being pulled northward. This resulted in scattered severe storms which produced penny to half dollar sized hail and damaging winds. Most of the hail occurred across NW portions of the forecast area while the damaging winds occurred across the southern third. All of the convective wind damage occurred within the Highway 84 corridor from Natchez to Laurel as a bowing line of storms moved through this area and downed numerous trees. Some of the winds were as high as 70 or 80 mph across portions of Lincoln, Lawrence, Jefferson Davis, and Covington Counties. In addition to the damaging winds and hail, heavy rain and substantial flash flooding occurred. The heaviest rains fell along and south of the Highway 84 corridor from Brookhaven to Laurel where 4 to 6 inches fell with a few select locations likely reaching 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 12, 2:35 AM CST, 7 hours 21 minutes earlier.
Area forecast discussion, Apr 12, 2:35 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CDT SUN APR 12 2009
...SEVERE WEATHER EXPECTED FOR LATE TODAY INTO TONIGHT ACROSS THE
ARKLAMISS...
.DISCUSSION...
SHORT TERM (TODAY THROUGH MONDAY)...LATEST SATELLITE IMAGERY SHOWS
AN ACTIVE SOUTHERN STREAM OVER THE SOUTHERN US. A SHORTWAVE RIDGE
WAS CENTERED OVER THE LOWER MISSISSIPPI VALLEY EARLY THIS MORNING.
THIS WAS AHEAD OF A STORM SYSTEM WHICH WAS MOVING THROUGH THE
SOUTHERN PLAINS WITH STRONG TO SEVERE STORMS. AREA RADARS WERE
PICKING UP SOME SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS AHEAD OF
THE STORM SYSTEM. MEANWHILE GENERALLY HIGH TO MIDLEVEL CLOUDS WERE
MOVING NORTHEAST ACROSS THE REGION. AT THE SURFACE...LOW LEVEL
EASTERLY FLOW WAS NOTED WITH A STATIONARY FRONTAL BOUNDARY OFF THE
COAST AND LOW PRESSURE DEVELOPING IN THE PLAINS.
FOR TODAY AND TONIGHT...ACTIVE WEATHER IS IN STORE AS THE UPPER
ENERGY WITH THE STORM SYSTEM BECOMES NEGATIVELY TILTED DURING THE
DAY. BREEZY CONDITIONS WILL DEVELOP AS THE SURFACE PRESSURE GRADIENT
TIGHTENS OVER THE REGION FOR THIS AFTERNOON THROUGH THIS EVENING. SO
WILL ISSUE A LAKE WIND ADVISORY FOR THE 1 PM TO 9 PM PERIOD FOR MOST
OF THE AREA. WILL EXTEND EAST MISSISSIPPI FROM 9 PM TO 12 AM AS A
BROKEN LINE OF STORMS MOVES THROUGH THAT REGION.
EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE
REGION BY AFTN. THUNDERSTORMS WILL BE ELEVATED INITIALLY...THEN
BECOME SURFACED BASED AS WE GO INTO LATE AFTN/EVNG FROM WEST TO
EAST...DEPENDING ON WARM FRONTAL MOVEMENT. THE CONCERN HERE IS HOW
FAST AND HOW FAR NORTH WILL THE FRONTAL BOUNDARY IN THE GULF COME
BACK AS A WARM FRONT. THIS WILL HELP TO DETERMINE HOW SOON STORMS
BECOME SURFACE BASED AND THINKING IS THAT AREA ALONG AND SOUTHWEST
OF A GLH TO LAUREL LINE HAS BEST CHANCE.
EXPECT BEST HEIGHT FALLS AND DYNAMICS FROM THE UPPER SYSTEM TO
AFFECT AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER BY LATE
AFTERNOON. LOCAL WRF MODEL MEMBERS SHOW THAT A BROKEN LINE OF STRONG
TO SEVERE STORMS WILL APPROACH THE MISSISSIPPI RIVER ALONG A
PREFRONTAL TROUGH BY LATE AFTERNOON...AND THAT THE BEST POTENTIAL
FOR DISCRETE SFC-BASED SUPERCELLS WILL DEVELOP IN THE SOUTHWEST QUAD
OF THE ARKLAMISS BY LATE THIS AFTN. VERY STRONG SHEAR (0-1KM 40KTS,
0-6KM 70KTS, 0-3KM SREH >500M2S2) MIXED LAYER CAPE > 1000 J/KG AND
LOW LCL LEVELS OVER NE LA/SW MS WILL BE SUPPORTIVE OF ALL MODES OF
SEVERE WEATHER INCLUDING A COUPLE OF STRONG TORNADOES IN SW PORTIONS
OF FORECAST AREA.
OVERNIGHT...HEIGHT FALLS SPREAD ACROSS THE REGION AS JET AND UPPER
DYNAMICS PUSHES EAST ACROSS THE REGION. LOWER 60S DEWPOINTS WILL
SPREAD ACROSS MOST OF THE REGION OVERNIGHT. AS NOTED ABOVE NOT REAL
SURE HOW FAR THE WARM FRONT WILL PUSH NORTH ACROSS THE REGION. THE
BROKEN LINE OF STRONG TO SEVERE STORMS AND POSSIBLE SUPERCELLS WILL
PUSH EAST. THE LINE SHOULD MAKE IT TO AROUND THE INTERSTATE 55
CORRIDOR BY THE EARLY EVENING HOURS...THEN PUSH TO THE EAST
MISSISSIPPI BY LATE EVENING(BEFORE MIDNIGHT). WITH LOWER-MID 60S SFC
DEWPOINTS...CONTINUE TO EXPECT ALL MODES OF SEVERE WEATHER TO BE
POSSIBLE...MAINLY SOUTH OF INTERSTATE 20.
FOR MONDAY...THE NEXT QUESTION TO CONSIDER IS WILL THERE BE ENOUGH
RECOVERY OR SIGNIFICANT INSTABILITY FOR ANY TYPE OF SEVERE WEATHER
AS THE COLD FRONT PUSHES THROUGH THE REGION DURING THE DAY. IT WILL
DEPEND ON HOW MUCH THE PREVIOUS STORM SYSTEM FROM SUNDAY NIGHT
STABILIZED THE ATMOSPHERE. UPPER STORM SYSTEM TROUGH WILL PROVIDE
SOME COOLING ALOFT TO AID THE COLD FRONT. SHORT RANGE MODELS DO NOT
SHOW MUCH IN THE WAY OF RAINFALL...BUT ISOLATED STRONG TO SEVERE
STORMS CAN NOT BE OUT OF THE QUESTION OVER THE REGION DURING THE
AFTERNOON WITH DAYTIME HEATING...SO WILL CONTINUE WITH LOW POPS. /17/
MONDAY NIGHT THROUGH THURSDAY NIGHT...GLOBAL MODELS ARE IN AGREEMENT
THAT A STRONG UPPER LEVEL SHORTWAVE RIDGE WILL KEEP ARKLAMISS
WEATHER DRY AND SEASONABLY MILD. THE NEXT SHORTWAVE TROUGH WILL EDGE
SLOWLY INTO THE AREA LATE THIS WEEK INTO NEXT WEEKEND. GIVEN THE
AMPLIFIED PATTERN AND HINT AT OMEGA BLOCK SETTING UP...IT SEEMS
REASONABLE TO FOLLOW THE SLOWER ECMWF AND HAVE INCREASED POPS FOR
NEXT SAT NIGHT/SUNDAY ACCORDINGLY. /EC/
&&
.AVIATION...MID TO HIGH CLOUDS WILL PERSIST ACROSS THE REGION THIS
MORNING. CEILINGS ARE STILL EXPECTED TO REMAIN ABOVE 3KFT FOR MUCH
OF THE PERIOD. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WEST
BY AFTERNOON...THEN WILL INCREASE IN COVERAGE FOR THIS AFTERNOON
INTO TONIGHT. TSRA WILL BE POSSIBLE AT GLH BETWEEN 21-00Z...GWO/JAN
00Z-03Z AND MEI/HBG/GTR 03-06Z. THERE MAY BE SOME HAIL AND GUSTY
WINDS WITH THE STORMS ACROSS THE TAF SITES. CEILINGS WILL DROP
DURING THE EVENING WITH THE STRONGER STORMS DOWN TO IFR LEVELS FROM
WEST TO EAST FOR TONIGHT. THE PRESSURE GRADIENT WILL TIGHTEN ACROSS
THE AREA TODAY AND WILL INCREASE AROUND MID MORNING. WINDS FROM 10
TO 20 MPH WILL BE LIKELY AT ALL SITES WITH OCCASIONAL HIGHER GUSTS
OF AROUND 30 MPH. EXPECT THE GUSTY PRESSURE GRADIENT WINDS WILL
DECREASE ACROSS THE REGION BY 9 PM FOR AREAS ALONG AND WEST OF
INTERSTATE 55 THEN AFTER 12 AM FOR EAST MISSISSIPPI.
FOR MONDAY ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE
ACROSS MAINLY THE EAST./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 73 60 79 53 / 78 88 20 13
MERIDIAN 73 59 77 50 / 57 94 31 26
VICKSBURG 73 58 79 50 / 88 77 18 9
HATTIESBURG 76 62 78 58 / 57 82 36 16
NATCHEZ 73 60 79 47 / 82 65 17 7
GREENVILLE 71 56 77 48 / 93 73 20 14
GREENWOOD 70 58 79 48 / 80 83 20 25
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT CDT
TONIGHT FOR MSZ028>033-037>039-044>046-050>052-056>058-065-
066-073-074.
LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR MSZ018-019-025>027-034>036-040>043-047>049-
053>055-059>064-072.
LA...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR LAZ007>009-015-016-023>026.
AR...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR ARZ074-075.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
/17/EC/Hazardous weather outlook, Apr 12, 5:08 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
608 AM CDT SUN APR 12 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>050-
053>055-059>063-131115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-
608 AM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND WEST CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK WILL BE POSSIBLE FROM LATE THIS AFTERNOON
THROUGH EVENING. SCATTERED SEVERE THUNDERSTORMS CONTAINING DAMAGING
WINDS...LARGE HAIL...AND POSSIBLY TORNADOES...ARE EXPECTED TO
APPROACH THE MISSISSIPPI RIVER AFTER ABOUT 5 PM THIS AFTERNOON. THE
STORMS WILL AFFECT THE AREA THIS EVENING...THEN MOVE EAST OF THE AREA
BEFORE MIDNIGHT.
A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION AND A STRONG JET STREAM WILL CREATE VERY STRONG WIND
SHEAR AND AN UNSTABLE ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER
OUTBREAKS. RESIDENTS ARE URGED TO KEEP INFORMED OF THE LATEST
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
MSZ051-052-056>058-064>066-072>074-131115-
NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
608 AM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK WILL BE POSSIBLE TONIGHT. SCATTERED SEVERE
THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY
TORNADOES...ARE EXPECTED TO MOVE IN AROUND 9 PM THIS EVENING AND THEN
AFFECT THE AREA THROUGH MUCH OF THE NIGHT.
A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION AND A STRONG JET STREAM WILL CREATE VERY STRONG WIND
SHEAR AND AN UNSTABLE ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER
OUTBREAKS. RESIDENTS ARE URGED TO KEEP INFORMED OF THE LATEST
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.
MSZ018-019-025>033-036>039-044>046-131115-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-
608 AM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND EAST CENTRAL
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS AFTERNOON
THROUGH EVENING. THUNDERSTORMS CONTAINING...LARGE HAIL...AND POSSIBLY
STRONG WIND GUSTS...ARE EXPECTED TO APPROACH THE MISSISSIPPI RIVER
AFTER ABOUT 5 PM THIS AFTERNOON...THEN MOVE THROUGH THE AREA DURING
THE EVENING. AT THIS TIME...IT LOOKS LIKE THE GREATEST INSTABILITY
WILL BE FARTHER SOUTH AND THIS SHOULD LIMIT THE POTENTIAL FOR
DAMAGING WINDS.
A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION AND A STRONG JET STREAM WILL INTERACT WITH A VERY
MOIST AIRMASS TO BRING WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN LATER
THIS AFTERNOON AND THIS EVENING. RESIDENTS SHOULD KEEP INFORMED OF
THE LATEST UPDATES CONCERNING THIS THUNDERSTORM EVENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
EC
Hail, Ashley
- When
- April 12, 9:56 AM CST to 10:31 AM CST
- Where
- Ashley County, 1.4 mi N of White to 2.08 mi E of Riley
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.040, -91.996
A swath of quarter to half dollar sized hail was observed across a large portion of central Ashley County. The swath of hail was from just southwest of Crossett to northeast of Hamburg. The hail damaged some windshields near Crossett.
Hail, Chicot
- When
- April 12, 10:52 AM CST to 11:07 AM CST
- Where
- Chicot County, 3.45 mi WNW of Jennie to 2.7 mi ENE of Yellow Bayou
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.272, -91.334
A swath of quarter sized hail fell across central portions of Chicot County. The hail swath went through Lake Village where quarter sized hail was observed.
Hail, Ashley
- When
- April 12, 3:54 PM CST to 4:02 PM CST
- Where
- Ashley County, 3.9 mi NNW of Wilmot to 1.19 mi SE of Portland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.098, -91.616
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, April 12 to 13, 2009$2.4 million · 1 in hail · 53 events
- Rip Current in California, April 12, 20091 death · 1 event
- Hail and High Wind in Alabama, April 12 to 13, 20095 injured · $996,000 · 50 kt wind · 20 events
- High Wind and Strong Wind in Alabama, April 12 to 13, 2009$2.6 million · 56 kt wind · 8 events
- Wildfire in Texas, April 12 to 14, 2009$270,000 · 2 events
- Flash Flood and Hail in Alabama, April 12 to 13, 2009$180,000 · 1.75 in hail · 9 events
- Tornado and Hail in Texas, April 12, 2009$46,000 · EF0 · 25 events
- Heavy Rain in Puerto Rico, April 12, 2009$30,000 · 3 events
- Hail and Strong Wind in Mississippi, April 12, 2009$20,000 · 1.75 in hail · 5 events
- Hail in Texas, April 12, 20092.25 in hail · 19 events
- Hail in Louisiana, April 12, 2009$1,000 · 1 in hail · 8 events
- Flooding in South Dakota, April 12 to 22, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164219, 164936, 164947.